×

We've got news for you.

Register on TimesLIVE at no cost to receive newsletters, read exclusive articles & more.
Register now

Your Covid-19 questions answered

Can the Covid-19 jab give me an irregular period?

12 November 2021 - 07:00
Questions have been raised about the effect of the vaccine on menstrual periods.
Questions have been raised about the effect of the vaccine on menstrual periods.
Image: SEBABATSO MOSAMO

Dr Michelle Groome from the National Institute for Communicable Diseases (NICD) said this week there have been reports of irregular menstrual periods from some women after receiving the Covid-19 vaccine.

She hosted a Q&A session on Twitter on Thursday to address concerns about the vaccine.

Groome said an irregular menstrual period can be a short-term side-effect of the vaccine and any persistent after-effects must be reported to the SA Health Products Regulatory Authority which is responsible for investigating adverse effects after immunisation.

According to the department of health, irregular or extended periods after vaccination are thought to be an immune response to the jab.

“Vaccines can cause an irregular menstrual cycle, and slightly heavier periods in some females: this is thought to be an immune response and only lasts for a month or two,” said the department.

Last month, the Centers for Disease Control (CDC) in the US responded to vaccine-related questions by people who asked if being near someone who received the vaccine influenced one’s menstrual period.

“Your menstrual cycle cannot be affected by being near someone who received a Covid-19 vaccine. Many things can affect menstrual cycles, including stress, changes in your schedule, problems with sleep, and changes in diet or exercise. Infections may also affect menstrual cycles,” it said. 


subscribe